Tylenol Associated with Liver Failure
The attorneys at Kirkendall Dwyer LLP are reviewing cases related to Tylenol (acetaminophen) and serious liver damage and liver failure. Acetaminophen has been on the market for over 50 years, and over 200 over-the-counter and prescription medications contain this common pain reliever. For decades it was touted as the safest pain reliever, one with virtually no negative side effects, resulting in it becoming one of the most commonly used drugs in America. But in the last years, high doses of acetaminophen have been associated with serious liver damage and even liver failure.
Lawsuits against makers of products containing acetaminophen are underway. These lawsuits allege one or more of the following:
- The manufacturers of these drugs recklessly disregarded the fact that it could cause serious and potentially fatal side effects.
- The manufacturers of these drugs failed to disclose the side effects to consumers.
- Advertisements and recommendations for dosing increased the risk of liver damage to users of these products.
According to the National Institutes of Health, an acetaminophen overdose is one of the most common types of overdoses worldwide, and incidents are only on the rise. In 1998, 28% of all liver failure cases were due to acetaminophen. In 2003, that number had already risen to 51%.
The biggest contributing factor to this fact is that so many products contain acetaminophen as an active ingredient. Over the counter, in addition to the obvious pain relievers that contain it are cold and flu medications, and even medications such as Alka Seltzer
In the category of prescription medications, acetaminophen is a common ingredient with other pain killers such as hydrocodone, oxycodone, and Tylenol with codeine.
Because it is an ingredient in sources that patients may not suspect, many patients unwittlingly take much more than they intended to, often resulting in an unintentional overdose.
In addition, acetaminophen may go by many names, including Tylenol, APAP, AC, Acetaminoph, Acetaminop, and Acetam.
All of these factors compound to create a dangerous situation, especially because the symptoms of liver damage are not always clear. Often, they can be mistaken for another ailment, including the one the medication was initially taken to relieve. In addition, symptoms of an acetaminophen overdose do not always immediately occur. They make take up to 12 hours to appear. Symptoms include the following:
- Abdominal pain
- Appetite loss
- Nausea, upset stomach, vomitting
What should you do if you suspect that you or a loved have suffered an acetaminophen overdose? Call poison control immediately, or go to your doctor or emergency room. Be prepared to answer questions such as what medications were taken, what time they were taken and in what amounts, as well as individual details such as weight, age, and general health condition.
Those at high risk for liver damage include:
- Individuals who drink alcohol while taking Tylenol
- Individuals who take more than one acetaminophen-containing product at once
- Individuals who take more than the prescribed dose of medication in one day
It is worth noting that heavy drinkers that take pills containing acetaminophen are at high risk for these complications. However, a heavy drinker is considered someone who consumes three or more alcoholic drinks per day. This puts many people at risk for liver complications, as many drinkers treat their next-day headaches with a Tylenol or two.
Have you taken Tylenol or another form of acetaminophen and suffered serious liver damage or failure? If so, our attorneys can help. Lawsuits are underway alleging that consumers were not properly warned of the dangers of Tylenol and other forms of acetaminophen. Contact us today to see if you qualify for compensation.